Advertisement

International Journal of Clinical Pharmacy

, Volume 37, Issue 4, pp 563–565 | Cite as

Sulfasalazine-induced DRESS and severe agranulocytosis successfully treated by granulocyte colony-stimulating factor

  • Neila Fathallah
  • Raoudha Slim
  • Salaheddine Rached
  • Wissem Hachfi
  • Amel Letaief
  • Chaker Ben Salem
Case Report

Abstract

Introduction

A drug reaction with eosinophilia and systemic symptom (DRESS) is a severe and rare adverse-drug hypersensitivity syndrome. The evolution of DRESS is unpredictable and haematological abnormalities may occur in 50 % of cases. Sulfasalazine (SSZ) is rarely associated with DRESS. Agranulocytosis is a rare but recognized side-effect to SSZ. Both DRESS and agranulocytosis were not reported previously with SSZ.

Case summary

We report a case of SSZ-induced DRESS followed by severe agranulocytosis occurring in a 25-year-old man. The patient’s general condition and laboratory tests gradually improved after the administration of granulocyte colony-stimulating factor (GCSF).

Discussion

In our patient, the co-occurrence of DRESS and agranulocytosis is unlikely to be coincidental. Immunological mechanisms may play an important role in drug associated agranulocytosis in patients presenting DRESS. According to the Naranjo’s algorithm the likelihood that our patient’s DRESS and agranulocytosis occurred as a result of therapy with SSZ is probable. G-CSF was found to be useful in shortening the duration of granulocyte recovery in drug-induced agranulocytosis.

Conclusion

Careful monitoring of neutrophil counts is required on SSZ therapy as well as in the course of DRESS.

Keywords

Agranulocytosis DRESS G-CSF Sulfasalazine 

Notes

Funding

None.

Conflicts of interest

None.

References

  1. 1.
    Walsh SA, Creamer D. Drug reaction with eosinophilia and systemic symptoms (DRESS): a clinical update and review of current thinking. Clin Exp Dermatol. 2011;36(1):6–11.PubMedCrossRefGoogle Scholar
  2. 2.
    Teo L, Tan E. Sulphasalazine-induced DRESS. Singap Med J. 2006;47(3):237–9.Google Scholar
  3. 3.
    Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med. 2011;124(7):588–97.PubMedCrossRefGoogle Scholar
  4. 4.
    Komatsuda A, Okamoto Y, Hatakeyama T, Wakui H, Sawada K. Sulfasalazine-induced hypersensitivity syndrome and hemophagocytic syndrome associated with reactivation of Epstein-Barr virus. Clin Rheumatol. 2008;27(3):395–7.PubMedCrossRefGoogle Scholar
  5. 5.
    Tesfa D, Keisu M, Palmblad J. Idiosyncratic drug-induced agranulocytosis: possible mechanisms and management. Am J Hematol. 2009;84(7):428–34.PubMedCrossRefGoogle Scholar
  6. 6.
    Jick H, Myers MW, Dean AD. The risk of sulfasalazine- and mesalazine-associated blood disorders. Pharmacotherapy. 1995;15(2):176–81.PubMedGoogle Scholar
  7. 7.
    Cochrane P, Atkins P, Ehsanullah S. Agranulocytosis associated with sulphasalazine therapy. Postgrad Med J. 1973;49(575):669–72.PubMedCentralPubMedCrossRefGoogle Scholar
  8. 8.
    Kano Y, Shiohara T. The variable clinical picture of drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms in relation to the eliciting drug. Immunol Allergy Clin N Am. 2009;29:481–501.CrossRefGoogle Scholar
  9. 9.
    Aquino RT, Vergueiro CS, Magliari ME, de Freitas TH. Sulfasalazine-induced DRESS syndrome (drug rash with eosinophilia and systemic symptoms). Sao Paulo Med J. 2008;126(4):225–6.PubMedCrossRefGoogle Scholar
  10. 10.
    Ibáñez L, Sabaté M, Ballarín E, Puig R, Vidal X, Laporte JR. Use of granulocyte colony-stimulating factor (G-CSF) and outcome in patients with non-chemotherapy agranulocytosis. Pharmacoepidemiol Drug Saf. 2008;17:224–8.PubMedCrossRefGoogle Scholar

Copyright information

© Koninklijke Nederlandse Maatschappij ter bevordering der Pharmacie 2015

Authors and Affiliations

  • Neila Fathallah
    • 1
  • Raoudha Slim
    • 1
  • Salaheddine Rached
    • 1
  • Wissem Hachfi
    • 2
  • Amel Letaief
    • 2
  • Chaker Ben Salem
    • 1
  1. 1.Department of Clinical PharmacologyFaculty of Medicine of SousseSousseTunisia
  2. 2.Department of Infectious DiseasesFarhat Hached University HospitalSousseTunisia

Personalised recommendations